EMAIL TO A FRIEND COMMENT

 

FDA Warns Statins and HIV or Hepatitis C Drug Interaction Increases Risk of Muscle Injury


The FDA notified healthcare professionals of updates to the prescribing information concerning interactions between protease inhibitors and certain statin drugs. Protease inhibitors and statins taken together may raise the blood levels of statins and increase the risk for muscle injury (myopathy). The most serious form of myopathy, called rhabdomyolysis, can damage the kidneys and lead to kidney failure, which can be fatal.

 

Statins are a class of prescription drugs used together with diet and exercise to reduce blood levels of low-density lipoprotein (LDL) cholesterol (“bad cholesterol”). HIV protease inhibitors are a class of prescription anti-viral drugs used to treat HIV. HCV protease inhibitors are a class of prescription anti-viral drugs used to treat hepatitis C infection.

 

Healthcare professionals should follow the recommendations in the prescribing information when prescribing HIV or HCV protease inhibitors with statins. Included in this announcement is the FDA Drug Safety Communication containing additional information and a data summary.

 

See the FDA Alert

 

 

REPRINTS & PERMISSIONS COMMENT